Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 611, NWS Jackson, MS

July 22, 2003Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2003, 11:23 PM CDT for Marion County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 11:23 PM CDT (04:23 UTC)
Expired
Jul 23, 2003, 12:10 AM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3407 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS54 KJAN 230423
SVRJAN
MSC091-230510-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1123 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 1210 AM CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BUNKER HILL...OR ABOUT 11
  MILES NORTH OF COLUMBIA...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GOSS...BUNKER HILL AT 1130 PM CDT
  BE NEAR IMPROVE AT 1135 PM CDT
  BE NEAR COLUMBIA AT 1150 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3143 8971 3144 8981 3139 8982 3140 8995
          3113 8993 3108 8965

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:40 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 22, 9:40 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
940 PM CDT WED JUL 22 2003

QUICK UPDATE TO ZONES ALREADY SENT TO REMOVE EVENING WORDING...NO
OTHER CHANGES WERE NEEDED. CANADIAN HIGH PRESSURE SETTLING INTO
MIDWEST THIS EVENING PROMOTING A PLEASANT NIGHT. WITH LIGHT
NORTHERLY FLOW...DEWPOINTS WILL SLOWLY DECREASE.  PROGGED LOWS IN
THE 63-67 RANGE LOOK RIGHT ON TARGET. GRIDS ARE CURRENTLY ON TRACK
AND WILL MAKE MINOR ADJUSTMENTS TO HOURLY TEMPS/DEWPOINTS AS NEEDED.

AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Jul 22, 1:47 PM CDT, 9 hours 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED THIS
EVENING AND TONIGHT ACROSS PORTIONS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA...CENTRAL AND SOUTHERN
MISSISSIPPI THIS EVENING AND TONIGHT. WIND GUSTS TO 40 MPH AND
PERIODS OF HEAVY RAIN CAN BE EXPECTED. SOME OF THE STORMS WILL
BECOME SEVERE...PRODUCING WIND GUSTS TO 70 MPH...NICKEL SIZED
HAIL. IN ADDITION...THERE WILL BE A SLIGHT CHANCE FOR ISOLATED
TORNADOS.

A STRONG COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON
AND IS SERVING AS A FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM
ACTIVITY. ALONG WITH THE STRONG PREFRONTAL
INSTABILITY...UNSEASONABLY HIGH LOW AND MIDDLE LEVEL WIND SHEAR
VALUES ARE BEING OBSERVED ALONG THE FRONTAL BOUNDARY.
FURTHERMORE...CENTRAL MISSISSIPPI APPEARS TO BE ENTERING THE
RIGHT...REAR QUADRANT OF THE UPPER LEVEL JET. THESE FEATURES ARE
ALL ACTING IN CONCERT TO PRODUCE THE WIDESPREAD...DEEP CONVECTIVE
ACTIVITY OVER THE AREA. EXPECT THE STRONG TO SEVERE WEATHER TO
PERSIST INTO THE OVERNIGHT HOURS AS THE FRONT MOVES TO THE
SOUTHEAST.

THE POST FRONTAL AIRMASS ON WEDNESDAY WILL BE LESS UNSTABLE AND
MUCH DRIER. ONLY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED
AS THE FRONTAL SYSTEM CONTINUES TO PUSH TO THE SOUTHEAST AND OUT
OF THE AREA.

...FLOODING...
THE STRONGER THUNDERSTORMS WILL PRODUCE RAIN THAT WILL BE HEAVY
AT TIMES OVER NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI
TONIGHT. AS A RESULT...PONDING ON AREA ROADWAYS AND IN POOR
DRAINAGE AREAS IS LIKELY WITH THE PASSAGE OF THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 22, 5:54 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    HATTIESBURG               MS   WIND DAMAGE
07/22/03   FORREST                        NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY HATTIESBURG EOC
Local storm report, Jul 22, 6:18 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
618 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    HATTIESBURG               MS   WIND DAMAGE
07/22/03   FORREST                        NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY HATTIESBURG EOC

0535 PM    W. HATTIESBURG            MS   WIND DAMAGE
07/22/03   LAMAR                          NUMEROUS TREES AND
                                          POWERLINES WERE BLOWN
                                          DOWN.  REPORTED BY
                                          HATTIESBURG EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:24 PM CDTSevere Thunderstorm WarningJANSmith46 min
Jul 22, 7:39 PM CDTSevere Thunderstorm WarningJANJasper46 min
Jul 22, 8:33 PM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Warren62 min
Jul 22, 8:51 PM CDTSevere Thunderstorm WarningJANCopiah69 min
Jul 22, 11:11 PM CDTSevere Thunderstorm WarningJANJefferson Davis29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.